Nebraska, 2020

Winter Storm and Winter Weather in Nebraska, April 12, 2020

April 12, 2020 · NWS FSD · 2 events in 2 counties and zones

S. on the morning of April 12, and phased with a strong northern stream trough across the northern Plains by April 13.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong mid-level trough in split flow moved out of the southwestern U.S. on the morning of April 12, and phased with a strong northern stream trough across the northern Plains by April 13. Intense low pressure developed across the central Plains and moved into the Great Lakes, with a strong frontogenetic band of precipitation from Nebraska to Minnesota. Convective instability produced some spotty thunder along with the rain changing to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 5:13 AM CST, 47 minutes earlier.

Area forecast discussion, Apr 12, 5:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
613 AM CDT Sun Apr 12 2020

.SHORT TERM...(Today and Tonight)
Issued at 421 AM CDT Sun Apr 12 2020

A band of snow over east central SD into southwest MN will gradually
shift southeast through the day. Still some questions regarding
amounts with models all over the place with respect to instability
above the frontal boundary. So far not a whole lot of stronger
convective activity appears to be going on. Expectation were for the
current band of snow to collapse southward a little quick and
essentially merge into a developing frontal boundary as southerly
flow around 700 mb advected less stale air northward. This was going
to bring higher snowfall rates and the shift southward. If this
convective snowfall does not develop the band of snow will not see
quite the snowfall rates and a more broad area of 2 to 6 inches will
be seen. Overall still no huge changes to the forecast as timing is
still on track and amounts are still well within reason. And if we
can get some convective component to evolve around or a little after
12z this morning the higher snowfall rates will still be seen in far
southeast SD and northwest IA. North winds gusting to around 35 mph
will still cause a little blowing snow at times.

The snow will exit quickly this evening then clouds should clear.
Winds will gradually weaken as well but likely remain at 5 to 10
mph, so not expecting any extreme radiational lows. Still very cold
with lows in the upper teens to lower 20s with wind chill values in
the single digits.

.LONG TERM...(Monday through Saturday)
Issued at 421 AM CDT Sun Apr 12 2020

Cold weather still expected through Thursday as broad upper level
troughing keeps colder air in place. Highs in the 30s Monday and
Tuesday and 40 Wednesday and Thursday. Friday into Saturday
hopefully pans out as warmer air appears to move into the region
as west northwest flow develops aloft and allows for a mixier
atmosphere. If we are nearly snow free on Saturday and the
expected low level thermal field develops highs could be 5 to 10
degrees higher than forecast. But too far out to make any changes
with model error potential and still some snow on the ground
possible, but with an April sun expect quite a bit of the snow to
be gone by then.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 610 AM CDT Sun Apr 12 2020

A complex Spring winter storm is underway across the region. Snow
will gradually exit the KHON area this morning, but some patchy
snow showers will be possible into the afternoon. Moderate to
occasionally heavy snow will remain possible around KFSD through
early afternoon with snowfall gradually tapering off through the
afternoon. Near KSUX, isolated thunderstorms will be possible
before 15z with sleet and heavy snow possible. Otherwise through
the remainder of the day periods of moderate snow will remain
likely. All locations will have periods of IFR conditions with
KHON improving the earliest.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 1 AM CDT Monday for SDZ066-067-
     069>071.

     Winter Storm Warning until 4 PM CDT this afternoon for SDZ050-
     057-063>065-068.

     Winter Weather Advisory until 7 PM CDT this evening for SDZ040-
     055-056-061-062.

     Winter Weather Advisory until 4 PM CDT this afternoon for SDZ038-
     039-052>054-058>060.

MN...Winter Storm Warning until 1 AM CDT Monday for MNZ080-081-089-
     090-098.

     Winter Weather Advisory until 7 PM CDT this evening for MNZ071-
     072-097.

IA...Winter Storm Warning until 1 AM CDT Monday for IAZ001>003-
     012>014-020-021.

     Winter Weather Advisory from 10 AM this morning to 1 AM CDT
     Monday for IAZ022-031-032.

NE...Winter Storm Warning until 1 AM CDT Monday for NEZ013.

     Winter Weather Advisory from 10 AM this morning to 1 AM CDT
     Monday for NEZ014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 12, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Sun Apr 12 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-131000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
452 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of moderate to heavy snow are expected into the afternoon.
The heavier snow should shift from eastern South Dakota and
southwest Minnesota into far southeast South Dakota, northeast
Nebraska and northwest Iowa early this morning. Storm total
snowfall will range from about 2 to 5 inches north of Interstate
90 to 5 to 9 inches south of Interstate 90. Northerly winds
gusting to around 40 mph will cause reductions in visibility as
well as some blowing and drifting of snow. Most of the snow will
exit the area from mid afternoon through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but reports of
precipitation type and amounts would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dixon

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches at Newcastle and 3.5 inches at Concord. Winds near Wayne and Gayville gusted from 35 to 42 mph at times between 0700CST and 1400CST, with visibilities frequently at one-half mile or less, and occasionally as low as one-quarter mile.

Winter Weather, Dakota

When
April 12, 6:00 AM CST to 5:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 2.3 inches at Emerson. Winds at Sioux City gusted frequently to 35 to 40 mph between 0830-1530, and led to frequent visibility under one mile, and as low as one-half mile at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879793, 879794.